Alert archive / Nevada / Special Weather Statements in 2018

Special Weather Statement, NWS Elko, NV

March 14, 2018

NWS Elko, NV issued this special weather statement at Mar 14, 2018, 2:21 AM PDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 14, 2018, 2:21 AM PDT (09:21 UTC)
Expired
Mar 14, 2018, 3:15 AM PDT
In force
54 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 114 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS85 KLKN 140921
SPSLKN

Special Weather Statement
National Weather Service Elko NV
221 AM PDT WED MAR 14 2018

NVZ031-141015-
Northern Elko County-
221 AM PDT WED MAR 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ELKO
COUNTY...

At 221 AM PDT, radar indicated strong thunderstorms were located
along a line extending from 30 miles southwest of Owyhee to 10 miles
northwest of Tuscarora. Movement was north at 50 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Owyhee, Sheep Creek Reservoir and Wilson Rservoir. 

LAT...LON 4138 11636 4176 11660 4200 11651 4200 11595
TIME...MOT...LOC 0921Z 200DEG 42KT 4172 11661 4142 11637 

$$

DLW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Mar 13, 11:05 PM PDT, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 13, 11:05 PM PDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1105 PM PDT Tue Mar 13 2018

.SYNOPSIS...A cold front moves across the state late tonight and
into Wednesday. Precipitation starts as rain this
afternoon/evening and changes over to snow Wednesday and
Wednesday evening from west to east. The pattern is expected to
stay active through the weekend.

&&

.UPDATE...Winds across northern Nye county in central Nevada
continue to decrease. Winds are no longer at advisory levels so
the advisory was allowed to expire.

&&

.PREV DISCUSSION... /ISSUED AT 243 PM /

SHORT TERM...Tonight through Friday. Next system is slowing
inching eastward as evident by radar this afternoon. Precipitation
is having a somewhat difficult time reaching the surface as the
atmosphere is dry. This will change as we go into this evening as
the column is expected to saturated and allow for precipitation
to reach the ground. There is enough instability that an isolated
thunderstorm is possible, especially across the western half of
our CWA. Some lightning strikes have been spotted across Churchill
embedded in showers that are moving northward towards Humboldt
county.

Gusty winds are expected to slowly diminish into tonight and
briefly pick up again Wednesday, mainly across White Pine county.
Wind advisories continue for northern Nye and White Pine county
through tonight.

As the front moves through expect a gradual change over from rain
to snow starting from west to east during the day on Wednesday.
Another chance for isolated thunderstorms is possible across far
eastern NV. As for snow amounts most accumulations will be for
areas above 6500 ft. Snow will fall across all valley locations
Wed and Thur but a combination of the previous warm weather and
snow falling during the day, snow accumulations will be limited
mainly to grassy surfaces. Winter weather advisories remain active
for areas above 6500 ft starting Wed and lasting into Thur. 4 to
8 inches of snow is expected with localized amounts up to a foot
in the highest elevations. Meanwhile most valleys below 6500 will
see 0.5-2 inches, again mainly on grassy surfaces. Active weather
is expected through at least Friday as a couple waves of snow are
possible with additional light accumulations. The only exception
will be Humboldt county where better moisture and proximity to the
low may warrant a new winter weather advisory.

LONG TERM...Friday night through Wednesday. The period begins
with cold upper low over the region bringing snow and much below
normal temperatures. Could see 1-3 inches of snow through Saturday
in the valleys, mainly across eastern and central NV. low begins
to pull out of the region Saturday night for decreasing snow
showers becoming isolated on Sunday. Next upper low will begin to
push onto the west coast Tuesday with a slight chance of showers
spreading into NV. Temperatures will moderate a little by Tuesday
but remain below normal.

AVIATION...Valley rain showers will spread west to east across
northern NV late this afternoon and tonight. Expecting showers to
begin at KWMC around 23z then move to KEKO around 08z. Shower
activity will begin at KTPH around 15z and at KELY aft 21z.
Occasional MVFR conditions can be expected with any showers. South
winds of 15 to 30 kts will continue at KTPH through 12z and
through 23z Wed at KELY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Wednesday to 5 PM PDT Thursday
for Northeastern Nye County-Northern Elko County-Northern Lander
County and Northern Eureka County-Northwestern Nye County-Ruby
Mountains/East Humboldt Range-Southern Lander County and
Southern Eureka County-Southwestern Elko County.

Wind Advisory until 5 AM PDT Wednesday for White Pine County.

&&

93/93
Hazardous weather outlook, Mar 13, 3:43 AM PDT, 22 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
343 AM PDT Tue Mar 13 2018

NVZ030-031-033>041-141045-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
343 AM PDT Tue Mar 13 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

A strong storm system will begin to impact the state today.
Showers and thunderstorms will begin in Humboldt county late this
morning spreading eastward into central and eastern Nevada through
the evening hours. Gusty winds are expected across central and
parts of northern Nevada as well as near the stronger
thunderstorms. The highest winds will be across northern Nye
county and White Pine county where wind advisories are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow levels will remain above valley floors through Wednesday
morning. Snow will begin to reach valley floors from west to east
Wednesday afternoon and evening as colder air moves into the
region. This will lead to some light snow accumulations Wednesday
night across much of the state. However, higher elevations and
passes above 6500 will see anywhere from 4 to 8 inches of
snow while accumulations in the higher mountains could reach 1
foot through Thursday.

Several more rounds of snow are expected into the weekend as an
active weather pattern remains in place. Although no one
disturbance is expected to produce significant snow
accumulations, stay informed with weather information as the
forecast could change as the week progresses.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

In the hours before

Local storm report, Mar 13, 11:25 PM PDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1125 PM PDT TUE MAR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     NON-TSTM WND GST WINNEMUCCA AIRPORT ASOS 40.90N 117.81W
03/13/2018  M60 MPH          HUMBOLDT           NV   ASOS

            ASOS STATION WMC, WINNEMUCCA AIRPORT ASOS.

&&

DW
Special weather statement, Mar 14, 2:21 AM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
221 AM PDT WED MAR 14 2018

NVZ031-141015-
Northern Elko County-
221 AM PDT WED MAR 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ELKO
COUNTY...

At 221 AM PDT, radar indicated strong thunderstorms were located
along a line extending from 30 miles southwest of Owyhee to 10 miles
northwest of Tuscarora. Movement was north at 50 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.

Locations impacted include...
Owyhee, Sheep Creek Reservoir and Wilson Rservoir.

LAT...LON 4138 11636 4176 11660 4200 11651 4200 11595
TIME...MOT...LOC 0921Z 200DEG 42KT 4172 11661 4142 11637

DLW

Nearby

Special Weather Statements in Nevada, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.